Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

70 years old having TB, recurrent headaches and loss of appetite. Which specialist should I consult?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
my father in-law (70 yrs) has been diagnosed with TB and has recurrent headaches since a month. His illness is also about 45 days old where his temperature would be between 99 deg to 101 degrees every evening. He was regularly taking saridon when the doctor prescribed him Flunarin. There was a loss of appetite and loss of weight and energy. There was no relief and just a week back he was prescribed Liv 52, Nurokind Plus (10mg), Flowkind F and Nimprex -P (3 times a day). He felt better yesterday after taking the medicines for about 6 days but today evening he again felt very nauseated at dinner time and did not eat anything and resorted back to eating Saridon for his severe headache. I must point out that he's a diabetic and his eyes are awaiting an operation for Glucoma (right eye) and major time cataract (left eye and demanding immediate attention). Our doctor has asked us to wait for the operation for now until he fully recovers from TB. We are totally clueless and disillusioned as to what shall we do and whom to consult. Please help.....
Posted Fri, 21 Dec 2012 in Cancer
Answered by Dr. Anantharamakrishnan 10 hours later
Hi friend,
Welcome to Health Care Magic

     Nimprex-P contains Nimesulide + paracetamol > Nimesulide is a NSAID) which has been restricted in several countries. / Saridon is propyphenazone, paracetamol and caffeine > propyphenazone is also an NSAID (old) and has been restricted in several countries. / It is wiser to switch over to safer pain relievers. Your specialist in XXXXXXX Medicine will help.
Nurokind is mecobalamin (Vit B12) – OK.
Flokind-F is finasteride + tamsulosin – it is meant for prostate and has nothing to do with pain or tuberculosis.
     Most surgeries are delayed until anti-tuberculous regime is effectively controlling it– for fear of systemic and local spread from the operation. If the surgery is not an emergency, one can wait. If urgent, it can be done a few days after starting the treatment
     Persistent fever and headache in the setting of tuberculosis may mean intra-cranial involvement - say meninges and/or brain. He MUST CONSULT A NEUROLOGIST. He may need MRI/ MRA or even Lumbar Puncture – for favour of further assessment and assistance. Neurologists are also specialised in pain management, especially headache. Take your father and he will be benefited.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: 70 years old having TB, recurrent headaches and loss of appetite. Which specialist should I consult? 3 hours later
Dear Doctor,

Thank you for the reply. Sorry, in my previous query I forgot to mention that a report of Ultrasound of Lower abdomen shows the enlargement of Prostate which measures 50x30x32 mm with weight of 29gms and of homogenous echotexture of parenchyma and the conclusion of Prostatomegaly Grade 1. So that explains Flokind-F.

We had already got his CT Scan done on November 3, '12 and the report is as thus: No evidence suggestive of any focal parenchymal disease or any space occupying lesion is identified. Is an MRI/MRA or Lumbar Puncture is advised still? He was prescribed Tab Aamlin/ Amitane 10mg, Tab Neval Chrono/ Valparin Chrono 300mg by our Neurologist Dr. XXXXXXX K. XXXXXXX (D.M. Neuro) for a month earlier. He took these medicines for a week's time but discontinued as there was no sign of relief from headache. I also agree that this possibly could have been a wrong move.

Can you kindly prescribe/ suggest a safer pain reliever for his headache and a sugar free appetiser?

His Anti Mycobacterium Antibody Profile is:
Mycobacterium (A60 Antigen Complex) IgM IMNDEX: 0.711
So for that he's already taking FORECOX 2tabs in the morning empty stomach.

In addition to this he's taking Amlopress AT, Monosprin 30, Aztor, Gluconorm SR 1gm, Gluconorm SR for his heart, BP(Good control) and diabetes (very regulated) since last 15years.

Can you also suggest a good Neurologist in Lucknow?

I look forward to your reply and enlightenment at the earliest.

Thank you.
Answered by Dr. Anantharamakrishnan 2 hours later

It is good that intra-cranial tuberculosis involvement had been reasonably excluded. No need for MRI. A lumbar puncture may still be indicated if the headache continues.

     Cox-2 inhibitors like celecoxib are generally safe. It is better to start with a small dose and to step up later, if necessary. It is preferable not to reach the maximum doses in view of his age.
     Raising the pain threshold with drugs like gabapentin may also help – again starting with small 100 mg dose and stepping up is better.
     Also anti-depressants are useful – not simply for depression, they also modify pain perception. In general all these should be used sparingly and with caution – they all have side effects and the minimum should be used.

     May be it is time for operation of his glaucoma and that could be the only thing that can ensure relief? Consult your ophthalmologist agaun.

     Tubeculosis, Diabetes and Hypertension are being treated well. If his sugar and pressure are controlled well / if he had been taking these drugs since long, the problem is not from these drugs and there is no need to change.

     It looks like your neurologist is good and the prescription is proper. You need perseverance and compliance. Others may also do same or similar. I have no opinion about Lucknow. If you are looking for a second opinion, Professor of Neurology in the local Medical College will be a good idea.

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor